This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters To the Editor

Three Case Reports of Modafinil Use in Treating Sedation Induced by Antipsychotic Medications

Article Abstract

Letter to the Editor

Sir: Atypical and typical antipsychotics have been associated with a high rate of sedation. Sedation usually occurs with the initiation of treatment, and tolerance usually develops within a few months of treatment. Sedation is associated with high-dose, low-potency agents. Of the atypical antipsychotics, sedation has been reported most frequently with clozapine use, followed by olanzapine, risperidone, and sertindole. Using the lowest effective dose or changing the medication regimen to a nighttime dose may help to manage sedation. Stimulants have been used successfully in the treatment of sedation in patients using antipsychotics, but can lead to worsening of movement disorders or exacerbation of psychosis. We report 3 patients from the Thought Disorders Program at West Virginia University Hospital whose sedation has been successfully managed with modafinil. Diagnoses for all patients are based on DSM-IV criteria.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Volume: 64

Quick Links: Psychotic Disorders , Schizophrenia and Schizoaffective Disorders